Alert archive / Minnesota / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Duluth, MN

August 14, 2020Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Aug 14, 2020, 7:23 PM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 90 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 7:23 PM CDT (00:23 UTC)
Expired
Aug 14, 2020, 8:53 PM CDT
In force
90 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Flood severity
None

Counties Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 96 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:35 PM CDTHEAVY RAIN 1.972 Nne Hibbing, MNMESONET STATION HBBNG 1 NE HIBBING.
Aug 14, 7:50 PM CDTFLASH FLOODHibbing, MNNUMEROUS REPORTS OF FLOODED ROADWAYS ALONG US 169 AND MANY CITY STREETS IN HIBBING WERE RECEIVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS53 KDLH 150023
FFWDLH
MNC061-137-150315-
/O.NEW.KDLH.FF.W.0009.200815T0023Z-200815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
723 PM CDT Fri Aug 14 2020

The National Weather Service in Duluth MN has issued a

* Flash Flood Warning for...
  East central Itasca County in north central Minnesota...
  West central St. Louis County in northeastern Minnesota...

* Until 1015 PM CDT.

* At 722 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly. An additional 1 to 3 inches in the next hour.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hibbing, Chisholm, Buhl, Perch Lake, Kinney, Stony Brook, Buck
  Lake, Leetonia, Side Lake, Snake Trail, Little Swan, Stingy Lake,
  Kelly Lake, Bear Lake, and Mcarthy Beach State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4775 9268 4728 9278 4728 9306 4742 9305
      4742 9330 4775 9329

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

GSF
2 follow-up statements
236 
WGUS73 KDLH 150102
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
802 PM CDT Fri Aug 14 2020

MNC061-137-150315-
/O.CON.KDLH.FF.W.0009.000000T0000Z-200815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-St. Louis MN-
802 PM CDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
EAST CENTRAL ITASCA AND WEST CENTRAL ST. LOUIS COUNTIES...

At 801 PM CDT, law enforcement reported flash flooding in Hibbing. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hibbing, Chisholm, Buhl, Perch Lake, Kinney, Stony Brook, Buck Lake,
Leetonia, Side Lake, Snake Trail, Little Swan, Stingy Lake, Kelly
Lake, Bear Lake, and Mcarthy Beach State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4775 9268 4728 9278 4728 9306 4742 9305
      4742 9330 4775 9329

FLASH FLOOD...OBSERVED

$$

GSF
286 
WGUS73 KDLH 150153
FFSDLH

Flash Flood Statement
National Weather Service Duluth MN
853 PM CDT Fri Aug 14 2020

MNC061-137-150203-
/O.CAN.KDLH.FF.W.0009.000000T0000Z-200815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itasca MN-St. Louis MN-
853 PM CDT Fri Aug 14 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ITASCA AND WEST CENTRAL
ST. LOUIS COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4775 9268 4728 9278 4728 9306 4742 9305
      4742 9330 4775 9329

$$

GSF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:23 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 14, 7:23 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
723 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 411 PM CDT Fri Aug 14 2020

Showers and thunderstorms are expected this afternoon and evening as
a cold front sweeps across the CWA. The main uncertainty with the
line of storms tonight has been the potential for severe weather.
Previous model guidance has suggested MLCAPE exceeding 2000 J/kg,
but more recent runs have shown discrepancies within the CAMs.
Trends have been suggesting only a few hundred J/kg of CAPE with
current visible imagery supporting this since there was minimal
clearing. The wind environment has been much more favorable, with
40- 50 knots of effective bulk shear. In addition, 0-1 km SRH
values have been well over 200 m2/s2. However, given the poor
instability, the strength of convection has so far remained below
severe criteria. Despite the weak instability, these storms still
may turn severe this evening given the strong wind environment.

One possible impact that may result from these storms will be the
potential for flash flooding in the Brainerd Lakes area. Earlier
rounds of convection this morning produced up to 1.5 inches of
rainfall around Cass and Crow Wing Counties. Additional rainfall
tonight is expected to be between 2-4 inches, especially if these
storms begin to backbuild as the LLJ strengthens. A Flash Flood
Watch has been issued for Cass County and Crow Wing County to
account for the potential in flooding this evening.

Following the passage of the cold front tonight, conditions will dry
out by Saturday morning along with cooler temperatures. A slight
chance for additional showers and isolated thunderstorms is possible
Saturday night into Sunday as weak low pressure passes to the north
over Ontario.

.LONG TERM...(Sunday through Friday)
Issued at 411 PM CDT Fri Aug 14 2020

A cooler period is expected to start on Sunday into next week along
with mostly dry conditions as a longwave trough sets up over the
eastern half of the CONUS. Slight chances for showers and
thunderstorms are possible Tuesday and Wednesday as several
shortwaves move across the area. The best chance for widespread
rainfall comes Thursday night into Friday, as a longwave trough
moves across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 722 PM CDT Fri Aug 14 2020

Strong to severe thunderstorms will impact most terminals in the
next few hours as a cold front passes through. Storms have passed
through BRD/INL and are currently impacting HIB. Storms will reach
DLH in the next two hours and HYR around 03Z. Wind speeds will be
gusty and directions variable as storms pass through. MVFR
ceilings and visibilities are likely with heavy rain.

After the cold front moves through this evening, winds will remain
gusty from the west tonight at all terminals. Ceilings will be
MVFR for much of the night with brief periods of IFR possible,
then gradually improving to VFR during the early morning.

High pressure will move in Saturday bringing VFR conditions.

&&

.MARINE...
Issued at 411 PM CDT Fri Aug 14 2020

The main concern this evening will be the chance for showers and
thunderstorms as a cold front approaches the area. Severe storms may
be possible, with strong and gusty winds, large hail, and heavy rain
causing reduced visibilities being the primary hazards. Following
the passage of the cold front overnight, winds will become gusty
on Saturday morning along the South Shore with west winds of 15-20
knots and gusts up to 25 knots. A small craft advisory may be
needed, primarily around the Bayfield Peninsula. Waves tomorrow
will be 2-4 feet, calming down to 2 feet or less by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  77  56  77 / 100  10  30   0
INL  51  77  51  75 /  90  30  30   0
BRD  51  77  57  78 /  30   0  10   0
HYR  53  77  55  78 /  80   0  20   0
ASX  56  79  57  80 /  60  10  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034.

LS...None.
&&

SHORT TERM...Unruh/GSF
LONG TERM...Unruh/GSF
AVIATION...JDS
MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 5:06 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
506 PM CDT Fri Aug 14 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
506 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this evening.
Strong winds and large hail are the primary threats. Storms may
also contain isolated tornadoes, frequent lightning, and heavy
rainfall which may lead to areas of flash flooding. The severe
weather threat will diminish around midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible mainly in
northeastern Minnesota Saturday and Saturday night. Severe
weather is not expected.

Thunderstorm chances will return Tuesday through Friday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
506 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected this evening. Some may be strong to
severe with wind gusts greater than 30 knots, large hail, and
frequent lightning possible. In addition, breezy southwesterly
winds will develop this evening, which may lead to wave heights up
to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may
be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance for thunderstorms on Saturday and again
Tuesday through Thursday next week. Severe weather is not
expected.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Aug 14, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HEAVY RAIN       1 SSW GRAND RAPIDS      47.22N 93.53W
08/14/2020  M2.25 INCH       ITASCA             MN   TRAINED SPOTTER

            2.25 INCHES OF RAIN MEASURED OVER AN HOUR.

&&

WFU
Local storm report, Aug 14, 7:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
701 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       2 WSW JENKINS           46.65N 94.37W
08/14/2020  M3.45 INCH       CASS               MN   TRAINED SPOTTER

            STORM TOTAL RAINFALL FROM THE STORMS THAT
            WENT THROUGH THIS MORNING AND AFTERNOON.

&&

WFU
Local storm report, Aug 14, 7:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
703 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FLASH FLOOD      1 NE GRAND RAPIDS       47.24N 93.51W
08/14/2020                   ITASCA             MN   PUBLIC

            LOCALIZED FLOODING IN THE CITY OF GRAND
            RAPIDS. NOTABLE LOCATIONS INCLUDE ACE
            HARDWARE ON 5TH STREET AND OTHER DOWNTOWN
            BUSINESS LOCATIONS.

&&

JDS
Local storm report, Aug 14, 7:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 SW GRAND RAPIDS       47.22N 93.54W
08/14/2020  E0.25 INCH       ITASCA             MN   PUBLIC

            SPORADIC PEA SIZED HAIL. REPORT SENT IN VIA
            SOCIAL MEDIA.

&&

WFU
Local storm report, Aug 14, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             KEEWATIN                47.40N 93.08W
08/14/2020  M0.25 INCH       ITASCA             MN   TRAINED SPOTTER

            PEA SIZE HAIL AND TORRENTIAL RAINFALL WITH
            2.99 INCHES OF RAINFALL ACCUMULATION.

&&

JDS
Local storm report, Aug 14, 7:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
723 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HEAVY RAIN       3 SSE BREVIK            47.04N 94.26W
08/14/2020  M1.23 INCH       CASS               MN   PUBLIC

            ADDITIONAL 1.23 INCHES OF RAIN OCCURRED THIS
            AFTERNOON AND EVENING. STORM TOTAL RAINFALL
            IS 3.99 INCHES SINCE MIDNIGHT.

&&

WFU

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:10 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine50 min
Aug 14, 7:23 PM CDTSevere Thunderstorm WarningDLHSaint Louis52 min
Aug 14, 7:38 PM CDTSpecial Marine WarningDLH67 min
Aug 14, 7:41 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis34 min
Aug 14, 7:56 PM CDTSpecial Weather StatementDLH34 min
Aug 14, 8:10 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis20 min
Aug 14, 8:14 PM CDTSpecial Weather StatementDLHSaint Louis46 min
Aug 14, 8:18 PM CDTSpecial Weather StatementDLHSaint Louis27 min
Aug 14, 8:43 PM CDTSpecial Weather StatementDLHLake47 min
Aug 14, 8:48 PM CDTSpecial Weather StatementDLHSaint Louis42 min
Aug 14, 8:51 PM CDTAreal Flood WarningDLHItasca, Saint Louis5 hr
Aug 14, 9:04 PM CDTAreal Flood WarningDLHItasca6 hr
Aug 14, 9:23 PM CDTSpecial Marine WarningDLH67 min
Aug 14, 9:59 PM CDTSmall Craft AdvisoryDLH12 hr

Nearby

Flash Flood Warnings in Minnesota, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.